Lege Artis Medicinae

[The impact of ursodeoxycholic acid treatment on the survival in primary biliary cirrhosis]

NEMESÁNSZKY Elemér

MAY 26, 2008

Lege Artis Medicinae - 2008;18(05)

COMMENTS

0 comments

Related contents

Hypertension and nephrology

[About the care of patients with hyperuricaemia and gout]

[This consensus document is intended to provide guidance for the effective and efficient treatment of asymptomatic individuals with high uric acid levels and gout patients.]

Clinical Neuroscience

Cyanocobalamin and cholecalciferol synergistically improve functional and histopathological nerve healing in experimental rat model

ALBAY Cem, ADANIR Oktay, AKKALP Kahraman Asli, DOGAN Burcu Vasfiye, GULAEC Akif Mehmet, BEYTEMUR Ozan

Introduction - Peripheral nerve injury (PNI) is a frequent problem among young adults. Hopefully, regeneration can occur in PNI unlike central nervous system. If nerve cut is complete, gold standard treatment is surgery, but incomplete cuts have been tried to be treated by medicines. The aim of the study was to evaluate and compare clinical and histopathological outcomes of independent treatment of each of Vitamin B12 (B12) and Vitamin D3 (D3) and their combination on sciatic nerve injury in an experimental rat model. Materials and methods - Experimental animal study was performed after the approval of BEH Ethics Committee No. 2015/10. 32 rats were grouped into four (n=8) according to treatment procedures, such as Group 1 (controls with no treatment), Group 2 (intraperitoneal 1 mg/kg/day B12), Group 3 (oral 3500 IU/kg/week D3), Group 4 (intraperitoneal 1 mg/kg/day B12+ oral 3500 IU/kg/week D3). Sciatic Functional Index (SFI) and histopathological analysis were performed. Results - SFIs of Group 2, 3, 4 were statistically significantly higher than controls. Group 2 and 3 were statistically not different, however Group 4 was statistically significantly higher than others according to SFI. Axonal degeneration (AD) in all treatment groups were statistically significantly lower than in Group 1. AD in Group 4 was significantly lower than in Group 2 and 3; there was no significant difference between Group 2 and 3. There was no significant difference between Group 1,2 and 3 in Axonolysis (A). But A of Group 4 was significantly very much lower than all others. Oedema- inflammation (OE-I) in all treatment groups were significantly lower than in Group 1; there was no significant difference between Group 2 and group 4. OE-I in Group 2 and 4 were significantly lower than in Group 3. There were no significant differences between Group 1, 2 and 3 in damage level scores; score of Group 4 was significantly lower than of Group 1. Conclusions - B12 and D3 were found effective with no statistically significant difference. But combined use of B12 and D3 improve nerve healing synergistically. We recommend combined use of B12 and D3 after PNI as soon as possible.

Clinical Neuroscience

[Zonisamide: one of the first-line antiepileptic drugs in focal epilepsy ]

JANSZKY József, HORVÁTH Réka, KOMOLY Sámuel

[Chronic administration of antiepileptic drugs without history of unprovoked epileptic seizures are not recommended for epilepsy prophylaxis. Conversely, if the patient suffered the first unprovoked seizure, then the presence of epileptiform discharges on the EEG, focal neurological signs, and the presence of epileptogenic lesion on the MRI are risk factors for a second seizure (such as for the development of epilepsy). Without these risk factors, the chance of a second seizure is about 25-30%, while the presence of these risk factors (for example signs of previous stroke, neurotrauma, or encephalitis on the MRI) can predict >70% seizure recurrence. Thus the International League Against Epilepsy (ILAE) re-defined the term ’epilepsy’ which can be diagnosed even after the first seizure, if the risk of seizure recurrence is high. According to this definition, we can start antiepileptic drug therapy after a single unprovoked seizure. There are four antiepileptic drugs which has the highest evidence (level „A”) as first-line initial monotherapy for treating newly diagnosed epilepsy. These are: carbamazepine, phenytoin, levetiracetam, and zonisamide (ZNS). The present review focuses on the ZNS. Beacuse ZNS can be administrated once a day, it is an optimal drug for maintaining patient’s compliance and for those patients who have a high risk for developing a non-compliance (for example teenagers and young adults). Due to the low interaction potential, ZNS treatment is safe and effective in treating epilepsy of elderly people. ZNS is an ideal drug in epilepsy accompanied by obesity, because ZNS has a weight loss effect, especially in obese patients.]

Clinical Neuroscience

Effects of valproate, carbamazepine and levetiracetam on Tp-e interval, Tp-e/QT and Tp-e/QTc ratio

YASAR Altun, ERDOGAN Yasar

Aim - To evaluate P-wave dispersion before and after antiepileptic drug (AED) treatment as well as to investigate the risk of ventricular repolarization using the Tpeak-Tend (Tp-e) interval and Tp-e/QT ratio in patients with epileptic disorder. Methods - A total of 63 patients receiving AED therapy and 35 healthy adults were included. ECG recordings were obtained before and 3 months after anti-epileptic treatment among patients with epilepsy. For both groups, Tp-e and Tp-e/QT ratio were measured using a 12-lead ECG device. Results - Tp-e interval, Tpe/QT and Tp-e/QTc ratios were found to be higher in the patient group than in the control group (p<0.05, for all), while QTmax ratio was significantly lower in the patient group. After 3 months of AED therapy, significant increases in QT max, QTc max, QTcd, Tp-e, Tp-e/QT, and Tp-e/QTc were found among the patients (p<0.05). When the arrhythmic effects of the drugs before and after treatment were compared, especially in the valproic acid group, there were significant increases in Tp-e interval, Tp-e/QT and Tp-e/QTc values after three months of treatment (p<0.05). Carbamazepine and levetiracetam groups were not statistically significant in terms of pre- and post-treatment values. Conclusions - It was concluded that an arrhythmogenic environment may be associated with the disease, and patients who received AED monotherapy may need to be followed up more closely for arrhythmia.

Clinical Neuroscience

A case with reversible neurotoxicity induced by metronidazole

EREN Fulya, ALDAN Ali Mehmet, DOGAN Burcu Vasfiye, GUL Gunay, SELCUK Hatem Hakan, SOYSAL Aysun

Background - Metronidazole is a synthetic antibiotic, which has been commonly used for protozoal and anaerobic infections. It rarely causes dose - and duration - unrelated reversible neurotoxicity. It can induce hyperintense T2/FLAIR MRI lesions in several areas of the brain. Although the clinical status is catastrophic, it is completely reversible after discontinuation of the medicine. Case report - 36-year-old female patient who had recent brain abscess history was under treatment of metronidazole for 40 days. She admitted to Emergency Department with newly onset myalgia, nausea, vomiting, blurred vision and cerebellar signs. She had nystagmus in all directions of gaze, ataxia and incompetence in tandem walk. Bilateral hyperintense lesions in splenium of corpus callosum, mesencephalon and dentate nuclei were detected in T2/FLAIR MRI. Although lumbar puncture analysis was normal, her lesions were thought to be related to activation of the brain abscess and metronidazole was started to be given by intravenous way instead of oral. As lesions got bigger and clinical status got worse, metronidazole was stopped. After discontinuation of metronidazole, we detected a dramatic improvement in patient’s clinical status and MRI lesions reduced. Conclusion - Although metronidazole induced neurotoxicity is a very rare complication of the treatment, clinicians should be aware of this entity because its adverse effects are completely reversible after discontinuation of the treatment.